Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 33, NWS Mobile, AL

January 25, 2023Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 25, 2023, 1:38 AM CST for Clarke County, Monroe County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2023, 1:38 AM CST (07:38 UTC)
Expired
Jan 25, 2023, 2:15 AM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 24, 9:32 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS54 KMOB 250738
SVRMOB
ALC025-099-250815-
/O.NEW.KMOB.SV.W.0033.230125T0738Z-230125T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
138 AM CST Wed Jan 25 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in south central Alabama...
  Southeastern Clarke County in southwestern Alabama...

* Until 215 AM CST.

* At 137 AM CST, a severe thunderstorm was located 10 miles southeast
  of Jackson, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Monroe and southeastern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama.

&&

LAT...LON 3178 8745 3169 8731 3157 8731 3131 8775
      3131 8778 3142 8789 3147 8789 3174 8759
TIME...MOT...LOC 0737Z 224DEG 54KT 3139 8778 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
379 
WWUS54 KMOB 250749
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
149 AM CST Wed Jan 25 2023

ALC025-099-250815-
/O.CON.KMOB.SV.W.0033.000000T0000Z-230125T0815Z/
Monroe AL-Clarke AL-
149 AM CST Wed Jan 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES...

At 149 AM CST, a severe thunderstorm was located 9 miles southeast of
Whatley, or 14 miles northwest of Frisco City, moving northeast at 60
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Monroe and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3178 8745 3169 8731 3157 8731 3144 8757
      3146 8767 3152 8773 3158 8776 3174 8759
TIME...MOT...LOC 0749Z 224DEG 54KT 3152 8763 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 11:34 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 24, 11:34 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1134 PM CST Tue Jan 24 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1125 PM CST Tue Jan 24 2023

Low/mid MVFR conditions will local drops to IFR as a line of
showers and thunderstorms moves east across the forecast area
overnight. Conditions will improve to general VFR area wide by
sunrise. Strong southeast to southerly winds with LLWS of 35-45
kts is expected ahead of the line. Winds will become west to
northwesterly around 15 knots and gusty during the day Wednesday,
with some settling after 00z Wednesday evening.
/16

&&

.PREV DISCUSSION... /issued 549 PM CST Tue Jan 24 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 540 PM CST Tue Jan 24 2023

Conditions are expected to quickly deteriorate this evening into
tonight across the entire region as a strong system approaches
from the west. Expecting ceilings to lower to MVFR from west to
east this evening as a cold front approaches from the west,
possibly becoming IFR by midnight with the cold front moving in.
Additionally, ahead of the cold front, LLWS of 45 to 55 knots
generally around 2kft to 4kft will occur. This feature has been
included at all TAF sites, and will be monitored closely and
updated if needed. Otherwise, expect very windy surface conditions
through the period, with winds increasing to around 20 to 30 knots
sustained out of the southeast this evening into tonight. Wind
gusts will also be a huge impact with gusts increasing overnight
to 35 to 40 knots. Some gusts up to 50 knots will be possible
through the early morning hours. Around midnight, a line of strong
to severe thunderstorms capable of gusts in excess of 60 knots
will move into the area and quickly progress eastward leading to a
temporary window of MVFR to IFR visbys due to heavy rain. /22

PREV DISCUSSION... /issued 350 PM CST Tue Jan 24 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 350 PM CST Tue Jan 24 2023

A powerful shortwave lifts from Texas to near the Mississippi/Ohio
River confluence tonight then weakens on Wednesday while
continuing towards the Great Lakes. This system continues to
look set to bring a region of strong deep layer lift quickly
eastward across the forecast area from late this evening into the
early morning hours on Wednesday which is expected to manifest as
a Quasi Linear Convective System (QLCS). The 850 mb jet is
anticipated to increase to an unusually strong 60-70 knots as the
QLCS advances into the western portion of the area late this
evening with a modest decrease to 50- 60 knots before the QLCS
exits to the east. This environment results in rather high shear
values, with 0-6 km bulk shear values of 50-70 knots and 0-3 km
helicity values of 300-600 m2/s2. A dramatic surge of moisture
occurs over the area in response to this powerful system, with
precipitable water values of currently around 0.5 inches jumping
to around 1.5 inches as the QLCS moves through along with surface
dewpoints currently mostly in the 30s to mid 40s leaping to the
lower-mid 60s. Instability continues to be the limiting factor for
this event, though this will continue to depend on just how much
instability actually becomes available to convection tonight.
Currently, SBCAPE values look to initially range from 200-500 J/kg
as the QLCS moves into the western portion of the area then trend
higher as the QLCS advances quickly eastward, to reach 500-1000
J/kg, with the higher CAPE values through the period expected to
be near the coast. Discrete convection will likely also develop
ahead of the approaching QLCS. The latest Convection Allowing
Models (CAMS) have trended a bit quicker with the movement of the
QLCS across the area, which looks to exit the eastern portion of
the area by 6 am. The Storm Prediction Center has an Enhanced Risk
of severe storms for most of the area except for a Slight Risk
generally well inland which looks good. Considering the strength
of the low level jet, damaging wind gusts to 70 mph and tornadoes
potentially of EF2+ strength are possible.

A High Wind Warning is in effect for southeast Mississippi,
extreme southwestern Alabama and the western Florida panhandle
tonight for frequent wind gusts of up to 50-55 mph outside of
convection. A Wind Advisory is otherwise in effect mainly for
south central Alabama for frequent wind gusts up to 40-45 mph. A
High Rip Current risk remains in effect through the period, and a
High Surf Warning is in effect from 9 pm this evening until noon
Wednesday for surf heights of 6 to 9 feet. A Coastal Flood
Advisory is in effect for coastal Alabama from 9 pm this evening
to 9 am Wednesday due to anticipated minor coastal flooding around
the times of high tide. This includes flood prone areas along the
I-10 Bayway and U.S. Highway 90 Causeway, in addition to other
low lying areas along the shoreline prone to coastal flooding.
Categorical PoPs tonight will be followed by a chance of rain over
the easternmost portion of the area Wednesday morning, but
otherwise dry conditions are expected for Wednesday. /29

SHORT TERM...
(Wednesday night through Friday night)
Issued at 350 PM CST Tue Jan 24 2023

Dry high pressure will be building across the region in the wake
of the Tuesday night FROPA through the entire short term period.
The deep upper trough over the eastern third of the CONUS at the
beginning of the period will lift out, with a mainly west-
southwest upper flow pattern setting up across the area. This
pattern will usher in a cooler airmass as well, with temperatures
generally running around 10 degrees below normal for this time of
the year. Will likely see some low to mid level clouds, generally
oriented with the the 850 MB trough that will be moving across the
area, continue over the region Wednesday night into Thursday
morning, before skies clear for the remainder of the short term
period.

Low temperatures Wednesday night will fall into the mid to upper
30s over inland areas along and north of the I-10 corridor and in
the upper 30s to lower 40s along the immediate coast. Highs on
Thursday are forecast to range from the lower to mid 50s over most
interior areas and in the mid to upper 50s along the coast. Lows
by Thursday night should fall around or just below the freezing
mark (29-32 degrees) over most areas along and north of the I-10
corridor, while readings along the coast generally range in the
mid 30s to around 40 degrees. Not much change with regard to
temperatures Friday and Friday night either, with highs Friday
mainly in the mid 50s and lows Friday night mostly in the 30s for
most of the area, but low 40s along the coast. /12

LONG TERM...
(Saturday through Tuesday)
Issued at 350 PM CST Tue Jan 24 2023

The next weather system of interest will be a quick moving
shortwave through that is expected to eject east across the
southeast CONUS Sunday and Sunday night. Medium range model
solutions remain in fairly good agreement with bringing an
associated large area of deep moisture and ascent across our
forecast area on Sunday and Sunday night, with a surface low
likely developing somewhere along the Gulf coast region and moving
east through that time frame as well. Rain chances will be
ramping back up into the likely to categorical range (60-80%) by
Sunday afternoon into Sunday evening. As with previous model runs,
meaningful instability with this system continues to look to
remain focused offshore and confidence remains low enough to keep
mention of thunder out of the forecast for the time being.
However, PWAT values will be high enough to potentially receive
some heavy rainfall with this system, so will continue to monitor
forecast trends over the next few days. Rain chances decrease late
Sunday night into Monday, but there is still enough lingering
moisture and weak instability to maintain a slight to low end
chance PoPs into the early part of next week.

Daytime highs moderate from the upper 50s and lower 60s on
Saturday to the upper 60s and lower 70s by Tuesday. Overnight low
temperatures follow much the same trend, moderating from the low
to mid 40s inland and upper 40s to lower 50s at the coast on
Saturday night, then warming to the low to mid 50s across the
entire area by Monday night (except up north of Highway 84 where a
few upper 40s could still be possible). /12

MARINE...
Issued at 350 PM CST Tue Jan 24 2023

For tonight, a Storm Warning remains in effect for the open Gulf
waters and a Gale Warning is in effect for the bays and sounds for
strong southerly winds of 25 to 35 knots with gusts up to 50
knots. A Small Craft Advisory follows from 6 am Wednesday until 6
am Thursday to allow for winds and seas to fully subside. A line
of strong to severe storms is expected to push quickly eastward
across the marine area late tonight into early Wednesday morning.
/29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Wind Warning until 6 AM CST Wednesday for ALZ051>053-
     261>266.

     Wind Advisory until 6 AM CST Wednesday for ALZ054>060.

     Coastal Flood Advisory until 9 AM CST Wednesday for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until noon CST Wednesday for ALZ265-266.

FL...High Wind Warning until 6 AM CST Wednesday for FLZ201>206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     High Surf Warning until noon CST Wednesday for FLZ202-204-206.

MS...High Wind Warning until 6 AM CST Wednesday for MSZ067-075-076-
     078-079.

GM...Gale Warning until 6 AM CST Wednesday for GMZ630>636.

     Small Craft Advisory from 6 AM Wednesday to 6 AM CST Thursday
     for GMZ630>636-650-655-670-675.

     Storm Warning until 6 AM CST Wednesday for GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 24, 11:06 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1106 PM CST Tue Jan 24 2023

MSZ067-075-076-078-250600-
Stone MS-Perry MS-Greene MS-Wayne MS-
1106 PM CST Tue Jan 24 2023

...Strong thunderstorms will impact portions of Perry, Wayne,
northwestern Greene and Stone Counties through MIDNIGHT CST...

At 1106 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles south of
Goodwater to 8 miles west of Perkinston. Movement was northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Wiggins, Richton, Clara, Perkinston, McHenry, Beaumont
and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Mississippi.

&&

LAT...LON 3091 8934 3091 8914 3143 8915 3143 8894
      3182 8894 3189 8851 3068 8903 3068 8924
      3065 8925 3065 8934
TIME...MOT...LOC 0506Z 235DEG 20KT 3180 8882 3078 8929

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 24, 11:50 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1150 PM CST Tue Jan 24 2023

ALZ051>053-MSZ067-075-076-078-079-250645-
Clarke AL-Choctaw AL-Washington AL-Stone MS-Perry MS-Greene MS-
Wayne MS-George MS-
1150 PM CST Tue Jan 24 2023

...Strong thunderstorms will impact portions of Choctaw, western
Washington, northwestern Clarke, George, southeastern Perry, eastern
Wayne, Greene and eastern Stone Counties through 1245 AM CST...

At 1150 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Snell to 12 miles east of McHenry. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Lucedale, Butler, Leakesville, Clara, Lisman, Millry,
McLain, State Line, Buckatunna, Silas, Fruitdale, Pennington,
Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3229 8793 3228 8802 3209 8804 3205 8812
      3198 8810 3198 8801 3113 8843 3098 8842
      3073 8853 3074 8888 3068 8889 3068 8906
      3185 8859 3189 8847 3230 8842
TIME...MOT...LOC 0550Z 236DEG 42KT 3212 8843 3068 8893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 25, 12:39 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
1239 AM CST Wed Jan 25 2023

ALZ051>054-261>263-265-MSZ076-079-250800-
Clarke AL-Wilcox AL-Mobile Coastal AL-Baldwin Inland AL-Choctaw AL-
Washington AL-Mobile Inland AL-Mobile Central AL-Greene MS-George MS-
1239 AM CST Wed Jan 25 2023

...Strong thunderstorms will impact portions of south central
Choctaw, Mobile, northwestern Baldwin, Washington, Clarke,
southwestern Wilcox, eastern George and southeastern Greene Counties
through 200 AM CST...

At 1238 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Putnam to Gulf
Park Estates. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Jackson, Thomasville, Grand Bay, Citronelle,
Bayou La Batre, Creola, Grove Hill, Chatom, Chunchula, Wagarville,
Saint Stephens, Leroy and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for south central
and southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3026 8818 3036 8819 3032 8826 3038 8824
      3039 8840 3074 8841 3074 8866 3200 8812
      3199 8752 3069 8803 3075 8804 3074 8805
      3029 8812 3026 8817 3025 8818 3025 8808
      3023 8831
TIME...MOT...LOC 0638Z 225DEG 47KT 3201 8800 3038 8874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:50 PM CSTSpecial Marine WarningMOB40 min
Jan 24, 11:50 PM CSTSpecial Weather StatementMOBChoctaw55 min
Jan 25, 12:23 AM CSTSevere Thunderstorm WarningMOBWashington37 min
Jan 25, 12:31 AM CSTSpecial Marine WarningMOB89 min
Jan 25, 12:39 AM CSTSpecial Weather StatementMOBClarke, Mobile, Washington81 min
Jan 25, 12:45 AM CSTTornado WarningMOBBaldwin, Mobile45 min
Jan 25, 12:51 AM CSTTornado WarningMOBMobile39 min
Jan 25, 1:13 AM CSTTornado WarningMOBMobile17 min
Jan 25, 1:19 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile41 min
Jan 25, 1:28 AM CSTTornado WarningMOBBaldwin20 min
Jan 25, 1:42 AM CSTSpecial Marine WarningMOB93 min
Jan 25, 2:03 AM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox16 min
Jan 25, 2:11 AM CSTTornado WarningMOBBaldwin19 min
Jan 25, 2:13 AM CSTSpecial Marine WarningMOB47 min
Jan 25, 2:24 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia23 min
Jan 25, 2:48 AM CSTSpecial Weather StatementMOBEscambia72 min
Jan 25, 3:09 AM CSTSpecial Marine WarningMOB2 hr
Jan 25, 3:24 AM CSTSpecial Weather StatementMOBCovington96 min
Jan 25, 8:49 AM CSTHigh Surf AdvisoryMOBBaldwin, Mobile13 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.